10/04/2026
I decide to share a painful experience my mother recently went through; one I hope will encourage others to take a closer look at what's inside their medications.
Most people know to read ingredient labels on food. Fewer think to do the same with medications. But allergic reactions to drug ingredients can happen quickly, and in some cases, become life-threatening.
Doctors know active ingredients and their effects, but they aren't always familiar with every inactive ingredient, known as excipients or fillers, found in the medications they prescribe. These fillers can trigger adverse reactions in some people. That's what happened to my mother.
MY MOTHER'S EXPERIENCE WITH WATER PILLS
My mother takes a diuretic, a water pill, daily to manage fluid retention. Torsemide had been working well for her with no noticeable reactions.
When she was admitted to the emergency department with significant fluid buildup in her lungs, she was given Lasix (furosemide). Shortly after, she developed repeated, forceful coughing as she struggled to clear white mucus from her airways; as seen in the video.
I reviewed all her new medications and identified Lasix as the only new addition. I requested it be replaced with a higher dose of Torsemide. After the switch, her coughing subsided.
Comparing the two medications, I noticed Lasix contained talc while Torsemide did not. Of the three diuretics I reviewed: Lasix, Torsemide, and Bumex; Torsemide was the only one without talc in its formulation. I suspect my mother may be sensitive to talc. When I researched talc side effects, they closely matched my mother's adverse reaction.
A SECOND EXPERIENCE: LIQUID TYLENOL
After my mother's strokes left her with difficulty swallowing, her doctor switched her from Tylenol tablets to a liquid formulation. She soon developed a similar but milder reaction: coughing and white, saliva-like secretions.
Comparing the two formulations, I found the liquid version contained dextrose, which was absent from the tablet. This highlighted an important point: even when two formulations share the same active ingredient, their inactive ingredients can differ, and so can their effects.
WHAT THESE EXPERIENCES TAUGHT US
My mother's situation reinforced several lessons:
Watch closely when a new medication is introduced. Note any unusual symptoms, especially those appearing shortly after administration.
Review both active and inactive ingredients. Fillers, preservatives, and coloring agents are not automatically harmless for everyone.
Compare formulations. Tablets, capsules, liquids, and injectables may contain different inactive ingredients even when delivering the same drug.
Document reactions and share them with healthcare providers. Ask a pharmacist or physician to help identify possible causes and safer alternatives.
Keep a record of suspected sensitivities. This can help prevent repeated exposure to a problematic ingredient.
At the hospital, you can ask for a full ingredient list for any medication being considered. The hospital pharmacist is a valuable resource for this information.
The core message is straightforward: don't overlook inactive ingredients. Understanding what's inside a medication, not just its name or active ingredient, can be an important step in protecting yourself and those you care for.
My mother's experience showed that being informed and attentive can make a real difference. Sometimes, one extra question and a closer look at the label is all it takes.